Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 196, NWS Kansas City, MO

July 13, 2015Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2015, 8:13 PM CDT for Miami County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2015, 8:13 PM CDT (01:13 UTC)
Expired
Jul 13, 2015, 8:45 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:42 PM CDTTSTM WND DMGOsawatomie, KS8-10 INCH DIAMETER TREE LIMBS DOWN
Jul 13, 8:42 PM CDTHAIL 13 S Osawatomie, KSQUARTER SIZE HAIL AT 7 HWY AND US 169

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 6:20 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4744 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4744 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WUUS53 KEAX 140113
SVREAX
KSC121-140145-
/O.NEW.KEAX.SV.W.0196.150714T0113Z-150714T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 812 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WELLSVILLE...OR 7 MILES EAST OF OTTAWA...MOVING SOUTHEAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PAOLA...OSAWATOMIE...LOUISBURG...CHILES...HILLSDALE...BEAGLE AND
  WAGSTAFF.

THIS INCLUDES INTERSTATE 35 IN KANSAS NEAR MILE MARKER 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3839 9493 3848 9507 3873 9505 3867 9469
      3839 9487
TIME...MOT...LOC 0112Z 298DEG 24KT 3864 9513 

HAIL...1.00IN
WIND...60MPH
 
$$

CUTTER
1 follow-up statement
072 
WWUS53 KEAX 140132
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 PM CDT MON JUL 13 2015

KSC121-140145-
/O.CON.KEAX.SV.W.0196.000000T0000Z-150714T0145Z/
MIAMI KS-
832 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN MIAMI COUNTY...

AT 832 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OSAWATOMIE...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PAOLA...OSAWATOMIE AND BEAGLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3839 9493 3848 9507 3866 9505 3860 9473
      3839 9487
TIME...MOT...LOC 0132Z 300DEG 28KT 3855 9495 

HAIL...1.00IN
WIND...60MPH
 
$$

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:24 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 13, 6:24 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT MON JUL 13 2015

.UPDATE...
Issued at 619 PM CDT MON JUL 13 2015

Well the uncertainty with whether or not storms would develop over
western MO/eastern KS has been answered. As a result, have increased
PoPs from about the Missouri river southward. Severe storms are
likely given the extreme instabiliity and ~40kts of deep layer shear.
The biggest hazard is going to be from damaging winds as there is
very large downdraft CAPE values. Large hail will also be possible
with the strongest updrafts.

&&

.DISCUSSION...
Issued at 319 PM CDT MON JUL 13 2015

A surface front extends from north central missouri to north central
Kansas. Convection has developed behind the front in southeastern
Nebraska and northwestern Missouri. Instability is extreme and shear
is supportive of organized storms. However, storms have been
struggling to really intensify beyond just pulsey multicell type
updrafts. Given the extreme instability and supportive shear, storms
could become severe at any time as the front slowly slides
southward. With large downdraft CAPE values, damaging winds would be
the biggest threat, but the extreme CAPE and healthy shear suggest
hail would also be possible. But very warm temperatures may inhibit
the maximum size a bit. As shear increase to the east, around the
Kirksville area, the ongoing storms will need to watched closely to
see if the organize into a more widespread severe event.

While there is some uncertainty with how convection and its cloud
cover will evolve over the next 24 hours, there is enough confidence
at this point to forecast heat index values back in the 100 to 105
degree range. This is mainly for along and south of the missouri
river. So will continue the heat advisory for along and south of the
Missouri River through Tuesdays evening. Since heat indices are not
expected to be as hot as Monday, this downgrades the heat warning.
Confidence isn't high enough at this point to go with anything
beyond tomorrow.

The overall pattern doesn't change much through the remainder of the
forecast. A flattening of the ridge Wednesday into Thursday suggest
a bit cooler temperatures and an increased chance for convection to
work into the forecast area. By the end of the week, the ridge
restrengthens and highs climb back into the mid to potentially upper
90s, as opposed to the lower 90s Wednesday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 619 PM CDT MON JUL 13 2015

Storms have developed south of KMCI and KMKC so it's likely those
terminals will be spared any thunderstorms impacting their
operations. KIXD may see a storm through 02Z so have included mention
for that site. Otherwise, VFR conditions with light winds are
expected across the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ025-
     057-060-102>105.

     HEAT ADVISORY until 9 PM CDT Tuesday for KSZ057-060-103>105.

MO...HEAT ADVISORY until 9 PM CDT Tuesday for MOZ032-033-039-040-045-
     046.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening for
     MOZ001>008-011>017-020>024-028>031-037-038-043-044-053-054.

     HEAT ADVISORY until 9 PM CDT Tuesday for MOZ028>031-037-038-043-
     044-053-054.

     HEAT ADVISORY until 9 PM CDT this evening for MOZ025.

&&

UPDATE...CDB
DISCUSSION...CDB
AVIATION...CDB

In the hours before

Local storm report, Jul 13, 6:22 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     OAK GROVE               39.01N 94.13W
07/13/2015                   JACKSON            MO   EMERGENCY MNGR

            POWER LOST WHEN STORM WENT THROUGH.

&&

CUTTER
Local storm report, Jul 13, 6:26 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 SE WELLINGTON         39.08N 93.92W
07/13/2015  E1.00 INCH       LAFAYETTE          MO   PUBLIC

&&

JWELSH
Local storm report, Jul 13, 6:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     OAK GROVE               39.01N 94.13W
07/13/2015                   JACKSON            MO   EMERGENCY MNGR

            REPORTS OF 8 TO 12 INCHES LIMBS DOWN. THIS IS ASSOCIATED
            WITH A POWER OUTAGE REPORT FROM THE SAME TIME.

&&

CUTTER
Local storm report, Jul 13, 6:46 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 NE HIGGINSVILLE       39.11N 93.66W
07/13/2015  E0.75 INCH       LAFAYETTE          MO   PUBLIC

&&

JWELSH
Local storm report, Jul 13, 6:57 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     3 NE MAYVIEW            39.08N 93.79W
07/13/2015                   LAFAYETTE          MO   PUBLIC

            APPLE TREE 4 INCHES IN DIAMETER BLOWN OVER.

&&

JWELSH
Local storm report, Jul 13, 7:16 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     4 W NOVINGER            40.23N 92.78W
07/13/2015                   ADAIR              MO   TRAINED SPOTTER

            8-10INCH LIMBS DOWN WITH NUMEROUS 3-4INCH LIMBS DOWN.

&&

JWELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:43 PM CDTSevere Thunderstorm WarningEAXLinn, Miami32 min
Jul 13, 9:36 PM CDTSpecial Weather StatementEAXLinn24 min
Jul 14, 4:02 AM CDTHeat AdvisoryEAXAtchison, Doniphan17 hr
Jul 14, 9:02 AM CDTSevere Thunderstorm WarningEAXLinn43 min
Jul 14, 9:43 AM CDTSpecial Weather StatementEAXLinn47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.